Alert archive / Minnesota / Frost Advisories in 2020
Frost Advisory 7, NWS Grand Forks, ND
NWS Grand Forks, ND issued this frost advisory at Sep 17, 2020, 9:44 PM CDT for 10 counties in Minnesota; 4 counties in North Dakota. It took effect at Sep 18, 2020, 12:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2020, 9:44 PM CDT (02:44 UTC)
- In effect from
- Sep 18, 2020, 12:00 AM CDT
- Expired
- Sep 18, 2020, 9:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Grand Forks, ND
Counties Becker County, MN, Clearwater County, MN, Hubbard County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Wadena County, MN, Cavalier County, ND, Grand Forks County, ND, Pembina County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 76 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.7 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
279 WWUS73 KFGF 180244 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 944 PM CDT Thu Sep 17 2020 MNZ004>006-008-009-016-017-181400- /O.CON.KFGF.FZ.W.0004.200918T0500Z-200918T1400Z/ Kittson-Roseau-Lake Of The Woods-East Marshall-North Beltrami- North Clearwater-South Beltrami- Including the cities of Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Bagley, Clearbrook, and Bemidji 944 PM CDT Thu Sep 17 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 25 expected. * WHERE...Kittson, Roseau, Lake Of The Woods, East Marshall, North Beltrami, North Clearwater and South Beltrami Counties. * WHEN...From midnight tonight to 9 AM CDT Friday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MNZ001-002-007-013>015-022>024-027-028-032-NDZ007-008-016-027-054- 181400- /O.NEW.KFGF.FR.Y.0007.200918T0500Z-200918T1400Z/ West Polk-Norman-West Marshall-Pennington-Red Lake-East Polk- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wadena- Cavalier-Pembina-Eastern Walsh-Grand Forks-Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Warren, Stephen, Argyle, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Wadena, Menahga, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, Grand Forks, Edinburg, Adams, and Lankin 944 PM CDT Thu Sep 17 2020 ...FROST ADVISORY IN EFFECT UNTIL 9 AM CDT FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Portions of central, north central and northwest Minnesota and northeast North Dakota. * WHEN...Until 9 AM CDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
1 follow-up statement
594 WWUS73 KFGF 181350 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 850 AM CDT Fri Sep 18 2020 MNZ004>006-008-009-016-017-181500- /O.EXP.KFGF.FZ.W.0004.000000T0000Z-200918T1400Z/ Kittson-Roseau-Lake Of The Woods-East Marshall-North Beltrami- North Clearwater-South Beltrami- Including the cities of Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Bagley, Clearbrook, and Bemidji 850 AM CDT Fri Sep 18 2020 ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING... Temperatures have risen above freezing across the area, therefore the Freeze Warning will be allowed to expire. $$ MNZ001-002-007-013>015-022>024-027-028-032-NDZ007-008-016-027-054- 181500- /O.EXP.KFGF.FR.Y.0007.000000T0000Z-200918T1400Z/ West Polk-Norman-West Marshall-Pennington-Red Lake-East Polk- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wadena- Cavalier-Pembina-Eastern Walsh-Grand Forks-Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Warren, Stephen, Argyle, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Wadena, Menahga, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, Grand Forks, Edinburg, Adams, and Lankin 850 AM CDT Fri Sep 18 2020 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... Temperatures have warmed across the region, therefore the Frost Advisory will be allowed to expire. $$ Knutsvig
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at Sep 17, 9:23 PM CDT, 21 minutes earlier.
Area forecast discussion, Sep 17, 9:23 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
923 PM CDT Thu Sep 17 2020
.UPDATE...
Issued at 923 PM CDT Thu Sep 17 2020
Clouds have now thinned a little more, so had to make some more
sky cover adjustments. So far, temperatures have been coldest in
Lake of the Woods County, where some upper 20 readings have
already occurred. Lowered temperatures into the mid 20s in this
area, but they could always get a little colder. Looks like the
most cloud cover will track from the Devils Lake region down into
west central Minnesota overnight.
UPDATE Issued at 632 PM CDT Thu Sep 17 2020
Kind of a dirty surface high over the area again this evening,
with a lot of cloud cover around its fringes. Cloud trends
continue to be handled poorly by the models. There is a steady
parade of mid level clouds across most of the FA now, with even
more extending upstream in southern Manitoba and southeast
Saskatchewan. Unless these shift southward more than it appears
they will right now, there will again be a tight temperature
gradient across northwest Minnesota. Some areas could be pretty
chilly again, while others nearby could be warmer. The area with
the coldest potential is under the freeze warning, so other than
bumping up sky cover a little more this evening, no other changes
are planned.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 235 PM CDT Thu Sep 17 2020
Forecast challenge tonight is cloud cover trends. One short wave
now into west central MN while another is entering far NW MN. The
northern one will move southeast and is forecast to bring clearing
skies to far NW MN this evening with sfc high pressure settling
over the Intl Falls area overnight. This should give areas from
Bemidji to Hallock a good chance for another freeze. Coord with
DLH and kept headlines going and will issue another freeze warning
for this area.
Tricky part is farther south. How far will clearing get. High not
overhead and slightly warmer temps at 925 mb tonight will argue
for temps to stay near or just above the frost point outside of
the freeze area, But it will be close esp in that area from
Langdon to Grand Forks/Thief River Falls to Park Rapids. We will
have some frost mention here as lows drop mid 30s but uncertainty
on extent will mean no headlines. This area has had frost already
this month.
The southern fcst area looks the warmest again with lows upper
30s/low 40s and thus no frost mentioned.
Considerable high clouds will spread back over the area Friday and
temperatures will be a bit warmer with near 70 west to near 60
east. Not as cold Friday night and foresee no frost issues.
.LONG TERM...(Saturday through Thursday)
Issued at 235 PM CDT Thu Sep 17 2020
A quiet period lies ahead of us. An omega ridge is going to be
over the northern plains in the upper levels to start off the
weekend. Ensembles are suggesting that this will be short lived,
and when it moves to the east it will bring a cut-off low to our
north. After this system, we will be in zonal flow for the
remainder of the period. Impacts from this low moving to our north
will be minimal, due to lack of forcing with the associated cold
front and lack of moisture being advected into the Red River
Valley. The ensembles have backed off on precipitation Sunday into
Monday as a result. At most, we could see some drizzle to light
showers this weekend, but no more than a trace of rainfall is
expected. The heat wasn't done with us yet the ensembles say, with
temperatures heating up into the low 80s near the South Dakota
border to start the work week next week. Temperatures will remain
above normal for the remainder of this week and into next week. We
could also see a return of the upper level smoke to our area
sometime this weekend or next week but confidence is low about
this due to guidance being mostly short term, however, the overall
upper level pattern suggests this being a possibility. &&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1247 PM CDT Thu Sep 17 2020
Considerable high and mid level moisture over most of the area
into Friday. though clearing expected to work into NW MN (BJI-TVF)
tonight. Winds light thru the pd mainly from the east under 10
kts.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1247 PM CDT Thu Sep 17 2020
Considerable high and mid level moisture over most of the area
into Friday. though clearing expected to work into NW MN (BJI-TVF)
tonight. Winds light thru the pd mainly from the east under 10
kts.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...Freeze Warning until 9 AM CDT Friday for MNZ004>006-008-009-016-
017.
UPDATE...Godon
SHORT TERM...Riddle
LONG TERM...AK/Riddle
AVIATION...GodonHazardous weather outlook, Sep 17, 9:26 PM CDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 926 PM CDT Thu Sep 17 2020 MNZ004>006-008-009-016-017-190230- Kittson-Roseau-Lake Of The Woods-East Marshall-North Beltrami- North Clearwater-South Beltrami- 926 PM CDT Thu Sep 17 2020 This hazardous weather outlook is for portions of northwest Minnesota. .DAY ONE...Tonight Freezing temperatures are expected tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>003-007-013>015-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-190230- West Polk-Norman-Clay-West Marshall-Pennington-Red Lake-East Polk- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 926 PM CDT Thu Sep 17 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Frost Advisories in Minnesota, 2020Frost Advisories in North Dakota, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.